Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 17, NWS Jackson, MS

February 21, 2003Lowndes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Feb 21, 2003, 11:46 PM CST for Lowndes County, Mississippi. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2003, 11:46 PM CST (05:46 UTC)
Expired
Feb 22, 2003, 12:05 AM CST
In force
19 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Lowndes County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 21, 9:30 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 5.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2003-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2003-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

060 
WUUS54 KJAN 220546
SVRJAN
MSC087-220605-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1146 PM CST FRI FEB 21 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOWNDES COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 1205 AM CST

* AT 1146 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF NEW HOPE...OR ABOUT 8
  MILES SOUTH OF COLUMBUS...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR NEW HOPE AT 1150 PM CST

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3344 8847 3328 8836 3357 8770 3379 8785

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 8:59 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Feb 21, 8:59 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
900 PM CST THU FEB 20 2002

DID A QUICK UPDATE TO ADD TORNADO WATCH 13...ALSO INCREASED WINDS
FOR MOST AREAS. SATELLITE SHOWS A CLEAR AREA WITH ANOTHER BOUNDARY
QUICKLY MOVING THROUGH EAST TEXAS. STILL EXPECTING ANOTHER ROUND
ONCE THIS FEATURE MOVES INTO THE AREA. FORECAST OK FOR NOW.

.JAN...
AR...ALL ZONES
LA...ALL ZONES
MS...ALL ZONES
Hazardous weather outlook, Feb 21, 11:36 PM CST, 10 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1136 PM CST FRI FEB 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
A STRONG STORM SYSTEM WILL MOVE ACROSS THE LOWER MISSISSIPPI
VALLEY BEFORE MID MORNING SATURDAY. WHILE SCATTERED THUNDERSTORMS
ARE LIKELY...THERE STILL COULD BE ISOLATED SEVERE THUNDERSTORMS
PRODUCING DAMAGING WINDS TO 60 MPH...AND LARGE HAIL MAINLY EAST
OF THE MISSISSIPPI RIVER THROUGH SUNRISE SATURDAY. THE RISK FOR
TORNADOES SHOULD BE CONFINED TO SOUTHEASTERN MISSISSIPPI...MAINLY
EAST OF A COLUMBIA TO QUITMAN LINE.

A DEEPENING LOW PRESSURE CENTER IN NORTHEAST LOUISIANA WILL MOVE
INTO  NORTHERN MISSISSIPPI EARLY SATURDAY. THE ASSOCIATED COLD
FRONT EXTENDING INTO THE WESTERN GULF OF MEXICO COULD TRIGGER
ANOTHER ROUND OF STORMS AS IT MOVES EASTWARD DURING THE EARLY
MORNING HOURS.

ALL OF THE THUNDERSTORMS SHOULD END BEFORE MIDDAY.

...FLOODING...
PERIODS OF HEAVY RAINFALL WILL CONTINUE TO BE POSSIBLE FOR THE
REST OF  THE OVERNIGHT HOURS.  A GOOD PORTION OF THE AREA HAS
ALREADY SEEN 3 TO 6 INCHES OF RAIN...ALONG WITH A FEW LOCATIONS
HAVING FLOODING PROBLEMS. THROUGH SATURDAY MORNING...AN
ADDITIONAL 1 TO 3 INCHES WILL BE POSSIBLE AND FLOODING MAY BECOME
SIGNIFICANT IN A FEW LOCATIONS.

ONLY LIGHT RAIN IS EXPECTED AFTER MID MORNING SATURDAY AS COLDER
AND DRYING AIR GAINS CONTROL AT THE SURFACE.  ALL THE RAIN SHOULD
END LATER SATURDAY AFTERNOON.

STAY INFORMED OF THE LATEST WARNINGS AND FORECASTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

...DAYS TWO AND THREE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...
ANOTHER STORM SYSTEM WILL APPROACH THE LOWER MISSISSIPPI VALLEY
TOWARD MID WEEK WITH RAINS EXPECTED TO BEGIN INCREASING ON
WEDNESDAY. THE NEXT SYSTEM WILL HAVE THE POTENTIAL OF PRODUCING A
COUPLE OF INCHES OF RAINFALL WEDNESDAY NIGHT OR THURSDAY WHICH
COULD AGGRAVATE ANY LINGERING FLOOD PROBLEMS FROM THE CURRENT
RAINFALL AND RUNOFF.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...STORM
SPOTTERS...AND HAM RADIO OPERATORS FOR SEVERE WEATHER SHOULD BE
ENDED BY MID MORNING SATURDAY...ALTHOUGH SOME FLOODING PROBLEMS
WILL PROBABLY LINGER.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Feb 21, 5:56 PM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
556 PM CST FRI FEB 21 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    HAZLEHURST                MS   FLOODING
02/21/03   COPIAH                         WATER OVER GEORGETOWN
                                          STREET. REPORTED BY
                                          COPIAH COUNTY SHERIFFS
                                          OFFICE.

0433 PM    OAK VALE                  MS   FLOODING
02/21/03   LAWRENCE                       WATER OVER THE ROADS.
                                          REPORTED BY LAWRENCE
                                          COUNTY SHERIFFS OFFICE.

0500 PM    MOUNT OLIVE               MS   FLOODING
02/21/03   COVINGTON                      ARBO RD,MOONEY RD,
                                          STATION CREEK RD, AND
                                          GEORGE SPEED RD CLOSED
                                          BETWEEN MT OLIVE AND
                                          COLLINS. REPORTED BY
                                          COVINGTON COUNTY EMA.

0530 PM    MENDENHALL                MS   FLOODING
02/21/03   SIMPSON                        FLINT ROAD CLOSED DUE TO
                                          FLOODING FROM WEATHERSBY
                                          CREEK. REPORTED BY
                                          SIMPSON COUNTY SHERIFFS
                                          OFFICE.

0530 PM    COUNTYWIDE                MS   FLOODING
02/21/03   JONES                          WATER OVER BRIDGES ON
                                          COUNTY ROADS. REPORTED BY
                                          JONES COUNTY SHERIFFS
                                          OFFICE.
Local storm report, Feb 21, 6:26 PM CST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
626 PM CST FRI FEB 21 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    PARISH WIDE               LA   FLOODING
02/21/03   MOREHOUSE                      WATER OVER ROADS PARISH
                                          WIDE, HWY DEPT PUTTING
                                          OUT SIGNS TO CLOSE ROADS.
                                          REPORTED BY SHERIFFS
                                          OFFICE
Local storm report, Feb 21, 8:08 PM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
808 PM CST FRI FEB 21 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0711 PM    PRENTISS                  MS   FLOODING
02/21/03   JEFFERSON DAVIS                STREET FLOODING, 1 TO 3
                                          FEET OF WATER OVER ROADS.
                                          REPORTED BY HAMM RADIO
                                          OPERATOR KDSQEO.

0700 PM    COUNTYWIDE                MS   FLOODING
02/21/03   FRANKLIN                       WIDESPREAD STREET
                                          FLOODING. REPORTED BY
                                          FIRE DEPARTMENT.

0745 PM    PARISH WIDE               LA   FLOODING
02/21/03   FRANKLIN                       MOST RURAL ROADS HAVE
                                          STANDING WATER ON THEM.
                                          REPORTED BY SHERIFFS
                                          OFFICE.

0755 PM    WATERPROOF                LA   FLOODING
02/21/03   TENSAS                         ONE STREET UNDER WATER,
                                          HWY 3209 NEAR US 65.

0800 PM    BROOKHAVEN                MS   FLOODING
02/21/03   LINCOLN                        SEVERAL ROADS ARE UNDER
                                          WATER IN THE BROOKHAVEN
                                          CITY LIMITS. TRAFFIC
                                          BEING DIVERTED. REPORTED
                                          BY BROOKHAVEN EMA.
Local storm report, Feb 21, 10:21 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1021 PM CST FRI FEB 21 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM                              MS   FLOODING
02/21/03   MARION                         WATER ACROSS STOVAL
                                          ROADIN THE SRN PART OF
                                          THE COUNTY. REPORTED BY
                                          MARION COUNTY CD.

0900 PM    WATERPROOF                LA   FLOODING
02/21/03   TENSAS                         GUTHRIE AND BETHEL CT.
                                          SUBDIVISIONS UNDER WATER
                                          DUE TO FLOODING. REPORTED
                                          BY SHERIFFS OFFICE.

0945 PM    1S MONTICELLO             MS   0.50 INCH HAIL
02/21/03   LAWRENCE                       REPORTED BY CD.
Local storm report, Feb 21, 11:19 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1119 PM CST FRI FEB 21 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    RICHLAND                  MS   FLOODING
02/21/03   RANKIN                         SEVERAL REPORTS OF STREET
                                          FLOODING. REPORTED BY
                                          RANKIN COUNTY EMA.

0930 PM    5E PORT GIBSON            MS   FLOODING
02/21/03   CLAIBORNE                      BRIDGE WASHED OUT BETWEEN
                                          HERMANVILLE AND PORT
                                          GIBSON ON HWY 18.
                                          REPORTED BY CLAIBORNE
                                          COUNTY SHERIFFS OFFICE.
Special weather statement, Feb 21, 11:45 PM CST, 1 minute before
MSZ054-059>063-220605-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1145 PM CST FRI FEB 21 2003

...TORNADO WATCH 13 HAS BEEN CANCELLED FOR PORTIONS OF SOUTH
MISSISSIPPI...

THE FOLLOWING COUNTIES HAVE BEEN CANCELLED FROM THE WATCH...

ADAMS...FRANKLIN...JEFFERSON...LINCOLN AND COPIAH

THE TORNADO WATCH REMAINS IN EFFECT UNTIL 2 AM FOR THE FOLLOWING
COUNTIES...

SIMPSON...SMITH...JASPER...CLARKE...LAWRENCE...JEFFERSON-DAVIS...
COVINGTON...JONES...MARION...LAMAR AND FORREST

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 6:00 PM CSTFlash Flood WarningJANCovington6 hr
Feb 21, 6:20 PM CSTFlash Flood WarningJANHinds, Rankin, Scott, Warren6 hr
Feb 21, 7:07 PM CSTFlash Flood WarningJANLeake, Madison, Neshoba, Newton6 hr
Feb 21, 7:11 PM CSTSevere Thunderstorm WarningJANFranklin, Lincoln59 min
Feb 21, 7:51 PM CSTFlash Flood WarningJANClaiborne, Jefferson3 hr
Feb 21, 7:59 PM CSTFlash Flood WarningJANCopiah, Simpson, Smith6 hr
Feb 21, 8:05 PM CSTTornado WarningJANLincoln30 min
Feb 21, 8:27 PM CSTTornado WarningJANLawrence43 min
Feb 21, 8:39 PM CSTSevere Thunderstorm WarningJANCopiah, Simpson41 min
Feb 21, 8:46 PM CSTSevere Thunderstorm WarningJANRankin44 min
Feb 21, 8:48 PM CSTSevere Thunderstorm WarningJANRankin42 min
Feb 21, 9:03 PM CSTSevere Thunderstorm WarningJANLincoln32 min
Feb 21, 9:28 PM CSTSevere Thunderstorm WarningJANRankin47 min
Feb 21, 9:38 PM CSTTornado WarningJANLawrence32 min
Feb 21, 9:44 PM CSTTornado WarningJANJefferson Davis46 min
Feb 21, 9:50 PM CSTSevere Thunderstorm WarningJANScott, Smith45 min
Feb 21, 9:57 PM CSTSevere Thunderstorm WarningJANLeake28 min
Feb 21, 10:13 PM CSTTornado WarningJANCovington42 min
Feb 21, 10:19 PM CSTFlash Flood WarningJANAttala, Choctaw, Clay, Lowndes, Montgomery, Noxubee and 3 more6 hr
Feb 21, 10:19 PM CSTTornado WarningJANSimpson, Smith46 min
Feb 21, 10:34 PM CSTFlash Flood WarningJANClarke, Jasper, Kemper, Lauderdale6 hr
Feb 21, 10:53 PM CSTSevere Thunderstorm WarningJANJasper47 min
Feb 21, 11:31 PM CSTSevere Thunderstorm WarningJANNewton, Scott44 min
Feb 21, 11:54 PM CSTSevere Thunderstorm WarningJANNeshoba41 min
Feb 21, 11:59 PM CSTTornado WarningJANNeshoba31 min
Feb 22, 12:02 AM CSTTornado WarningJANMarion43 min
Feb 22, 12:16 AM CSTTornado WarningJANLamar44 min
Feb 22, 12:20 AM CSTSevere Thunderstorm WarningJANWinston45 min
Feb 22, 12:35 AM CSTSevere Thunderstorm WarningJANLowndes, Noxubee60 min
Feb 22, 1:02 AM CSTSevere Thunderstorm WarningJANClay43 min
Feb 22, 1:12 AM CSTSevere Thunderstorm WarningJANNeshoba43 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.